Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 56, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Jun 16, 1997, 8:34 PM CDT for Jones County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 16, 1997, 8:34 PM CDT (01:34 UTC)
- Expired
- Jun 16, 1997, 9:20 PM CDT
- In force
- 46 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Jones County, TX
The radar
The Dyess AFB radar (KDYX), 63 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 8:58 PM CDT | Tornado F0 | Lueders, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 3456 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 170135 RRA TORSJT TXC253-170220- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 834 PM CDT MON JUN 16 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 920 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...JONES COUNTY AT 832 PM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING TORNADO 16 MILES NORTHEAST OF ANSON OR 4 MILES EAST OF STAMFORD MOVING EAST AT 25 MPH. ANOTHER DEVELOPING TORNADO WAS 18 MILES WEST OF ANSON...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL MOVE THROUGH NEINDA AND HAMLIN. IF YOU ARE CAUGHT OUTSIDE... SEEK SAFETY IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 16, 1:41 PM CDT, 6 hours 53 minutes earlier.
Area forecast discussion, Jun 16, 1:41 PM CDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 141 PM CDT MON JUN 16 1997 HEAVY RAIN EVENT IS SETTING UP ACROSS WEST CENTRAL TEXAS THIS EVENING. CURRENT RADAR SHOWING A FEW THUNDERSTORMS ALREADY DEVELOPING WEST OF CROCKETT COUNTY ALONG DRYLINE WHICH HAS TAKEN SHAPE THIS AFTERNOON. WEAK COLD FRONT IS STRETCHING ACROSS CENTRAL OKLAHOMA TO SOUTH OF LUBBOCK. TRIPLE POINT BOUNDARY INTERSECTION OF DRYLINE AND FRONT IS SHOWING UP SOUTH OF LUBBOCK. UPPER LOW CONTINUES TO SPIN EASTWARD FROM NEW MEXICO TOWARD NORTHWEST TEXAS. DEWPOINTS ARE IN UPPER 60S TO LOWER 70S ACROSS WEST CENTRAL TEXAS WITH DEL RIO PRECIPITABLE WATER STILL ABOVE 2 INCHES. ALL INGREDIENTS ARE COMING TOGETHER FOR THUNDERSTORMS TO FORM ALONG BOUNDARIES THIS AFTERNOON AND MOVE SOUTHWARD AND EASTWARD ACROSS THE AREA. WITH THE STEEP LAPSE RATES AS THE LOW MOVES ACROSS...CAPES ABOVE 3000 J/KG AND AN UPPER LEVEL JET STREAK...WILL SEE SOME SEVERE STORMS AS INDICATED BY DAY 1 OUTLOOK. ALSO CONCERNED ABOUT HEAVY RAIN AND FLASH FLOODING AS UPPER WINDS WILL BE PARALLEL TO FRONT AND HIGH MOISTURE. FLASH FLOOD GUIDANCE VALUES ARE LOW OVER MUCH OF THE AREA FROM HEAVY RAIN DURING THE LAST WEEK. THINK A FLASH FLOOD WATCH IS WARRANTED FOR THE WHOLE AREA. LINE SHOULD SWEEP THROUGH BY MORNING BRINGING PARTLY CLOUDY SKIES AND SLIGHTLY COOLER TEMPS FOR TOMORROW AFTERNOON. WILL GO ABOVE GUIDANCE ON POPS AS MODELS LOOKING A LITTLE TOO DRY. PREFER COOLER AVIhATION TEMPERATURES BASED ON THE RAINFALL THREAT AND WEAK COLD AIR ADVECTION TOMORROW. ABI 064/085 82 JCT 066/089 93 SJT 063/086 82 08
In the hours before
Special weather statement, Jun 16, 8:25 PM CDT, 9 minutes before
TXZ140-170200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 825 PM CDT MON JUN 16 1997 ...THE TORNADO WARNING FOR BROWN COUNTY EFFECTIVE UNTIL 850 PM HAS BEEN CANCELLED... THE THUNDERSTORM WHICH MOVED ACROSS EASTERN BROWN COUNTY WHICH HAD A POSSIBLE DEVELOPING TORNADO HAD WEAKENED AND MOVED EAST INTO COMMANCHE COUNTY. THUS THE TORNADO WARNING FOR COMMANCHE COUNTY HAS BEEN CANCELLED. OTHER STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THIS EVENING...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. STAY TUNED TO THIS STATION AND BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. 15
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:00 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 50 min |
| Jun 16, 7:21 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 64 min |
| Jun 16, 7:27 PM CDT | Tornado Warning | SJT | Fisher | 33 min |
| Jun 16, 7:45 PM CDT | Tornado Warning | SJT | Jones | 50 min |
| Jun 16, 7:47 PM CDT | Severe Thunderstorm Warning | SJT | Callahan | 48 min |
| Jun 16, 8:03 PM CDT | Tornado Warning | SJT | Brown | 47 min |
| Jun 16, 8:11 PM CDT | Tornado Warning | SJT | Fisher | 64 min |
| Jun 16, 8:13 PM CDT | Severe Thunderstorm Warning | SJT | Irion | 62 min |
| Jun 16, 8:49 PM CDT | Flash Flood Warning | SJT | Irion | 3 hr |
| Jun 16, 9:01 PM CDT | Tornado Warning | SJT | Irion | 64 min |
| Jun 16, 9:21 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 64 min |
| Jun 16, 9:39 PM CDT | Tornado Warning | SJT | Tom Green | 66 min |
| Jun 16, 9:48 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 62 min |
| Jun 16, 10:04 PM CDT | Severe Thunderstorm Warning | SJT | Irion, Schleicher | 76 min |
| Jun 16, 10:19 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 76 min |
| Jun 16, 10:22 PM CDT | Severe Thunderstorm Warning | SJT | Coleman | 78 min |
| Jun 16, 10:52 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 63 min |
| Jun 16, 11:33 PM CDT | Tornado Warning | SJT | Sutton | 92 min |
| Jun 16, 11:49 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 46 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.